Prolonged Shedding from Using Minoxidil (Rogaine) and Finasteride (Propecia) for Hair Loss Together?
Approximately 5-6 months ago, I started treating my hair loss with both minoxidil (Rogaine) and finasteride (Propecia). I know finasteride is associated with a “shedding phase” that can last for 3-4 months, but I’m still experiencing shedding after nearly 5-6 months. Is this prolonged shedding from using both minoxidil and finasteride together? Should I stop the medications?
First, finasteride (Propecia) is associated with an initial shedding phase that usually lasts for the first 3-4 months. 5-6 months seems like a bit longer than normal, but most hair loss experts do recommend taking the drug for 12 months (though some argue 6 is sufficient) to determine if it works for you.
Minoxidil is associated with an initial shedding phase as well. Like finasteride, it can last for the first 3-4 months. It may be possible that you started the minoxidil and finasteride in a manner that caused either a prolonged shedding phase or two shedding phases back-to-back. Like finasteride, experts recommend using minoxidil for 6-12 months before determining whether to continue or stop the medication, so staying on both for 12 months before considering quitting likely makes sense.
However, I do recommend seeing a trusted hair restoration physician and discussing your concerns and medication usage with him/her.
Blake Bloxham – formerly “Future_HT_Doc”